Results 1 to 7 of 7
  1. TomD's Avatar
    Posts
    908 Posts
    Global Posts
    1,047 Global Posts
       #1  
    I downloaded the Beta of Epocrates because I had heard so much about it and I was hoping to interest a family member who is a doctor.

    I just entered a family members meds and did an IteractionCheck. To my surprise it showed one. This person is having problems like those decribed in the InteractionCheck. I called the pharmacy and asked about the drug interaction. It did not show up on their drug interaction software.

    This little test is saving an undiagnosed drug interaction that is causing great discomfort to a family member. Even though I'm not in the medical field, I'm considering getting a subscription to Epocrates.

    When this program works better than the software in a major chain store, I'm impressed.
    Tom
    Pilot Prō --> M100 --> Trēō 600 --> Trēō 700p -- > Prē
  2. #2  
    I've used Epocrates on multiple devices over the years and this version is by far the best, quickest and most user friendly version yet. The fact that you can keep the card open in the background on the Pre ready to go, makes it much more usable while working with patients.
  3. #3  
    Oh, yes, Epocrates is an essential app for docs. Over the years it has been more reliable than most other sources. I was thrilled to finally see it.
  4. #4  
    Don't get me wrong, epocrates is a great app. But it (like any medical reference) is no substitute for a medical expert (doctor/pharmacist). Many, even most, drug interactions are of little to no clinical significance. Some are expected and managed by adjusting doses, some are purely theoretical, and others are intended (a drug is added for the sole benefit of the interaction with another drug). I'm glad epocrates has added to your medical knowledge, but NEVER make any adjustments to your med regimen based on something you read without first discussing it with your doctor.

    Sorry - I didn't mean to get preachy, and it doesn't look like you did anything I'm warning against. This is just my Public Service for the day.
  5. Gaidal's Avatar
    Posts
    52 Posts
    Global Posts
    57 Global Posts
    #5  
    Quote Originally Posted by davismw View Post
    Don't get me wrong, epocrates is a great app. But it (like any medical reference) is no substitute for a medical expert (doctor/pharmacist). Many, even most, drug interactions are of little to no clinical significance. Some are expected and managed by adjusting doses, some are purely theoretical, and others are intended (a drug is added for the sole benefit of the interaction with another drug). I'm glad epocrates has added to your medical knowledge, but NEVER make any adjustments to your med regimen based on something you read without first discussing it with your doctor.

    Sorry - I didn't mean to get preachy, and it doesn't look like you did anything I'm warning against. This is just my Public Service for the day.
    Ditto - don't know your family member's specific issue, but I'm guessing if it didn't hit a pharmacy's DI software, then it probably isn't very important. I would encourage you to actually talk to a health professional (preferably a pharmacist if it's a drug-interaction) rather than try to look up information on the internet or using a program intended for health professionals to interpret.
  6. TomD's Avatar
    Posts
    908 Posts
    Global Posts
    1,047 Global Posts
       #6  
    Quote Originally Posted by Gaidal View Post
    Ditto - don't know your family member's specific issue, but I'm guessing if it didn't hit a pharmacy's DI software, then it probably isn't very important. I would encourage you to actually talk to a health professional (preferably a pharmacist if it's a drug-interaction) rather than try to look up information on the internet or using a program intended for health professionals to interpret.
    That's what I did. The pharmacist could find nothing on this drug interaction. When you have intestinal problems that require a round of antibiotics, I'd rate the problem as severe.

    The comment that the pharmacist made was that doctors don't usually check for drug interactions. I suspect they depend on pharmacists to catch them.

    I agree that health professionals should be consulted. I did. What I find disheartening is that more and more I must check to keep the health professionals from missing things. Nurses, doctors, and pharmacists seem to make more mistakes than they used to. We've had some close calls because of those mistakes.
    Tom
    Pilot Prō --> M100 --> Trēō 600 --> Trēō 700p -- > Prē
  7. #7  
    Quote Originally Posted by TomD View Post
    That's what I did. The pharmacist could find nothing on this drug interaction. When you have intestinal problems that require a round of antibiotics, I'd rate the problem as severe.

    The comment that the pharmacist made was that doctors don't usually check for drug interactions. I suspect they depend on pharmacists to catch them.

    I agree that health professionals should be consulted. I did. What I find disheartening is that more and more I must check to keep the health professionals from missing things. Nurses, doctors, and pharmacists seem to make more mistakes than they used to. We've had some close calls because of those mistakes.
    hey tom,

    knowing your meds, and possible interactions is a great thing to do. Many doctors do check, or are already aware, of drug interactions and side effects (one reason many are excited to have epocrates as it is reliable and quick, no computer hassle.)

    but intestinal symptoms are notoriously vague. Heck, one of the major nerves innervating your intestines is called the Vagus.

    I think any doctor should welcom the information you found, and either make adjustments to the meds, or explain why they believe it is not an interaction, and what there reasoning is for continuing it. Ultimately it is the patients choice, the doctor is there to guide and educate.

    one thing I wouldn't do is make a medication change based on this info, without talking to the doctor.

    I don't know the issues involved, and am not qualified to talk about them, even if it was the appropriate setting, let alone a forum, but I would just encourage discussion before action


    in the end, I hope it is nothing more complicated, and easy to resolve, than simple medications, and that you and your family get well quickly.


    and as for doctors nurses et al making more mistakes, it may only be that we have more info available to track those mistakes. As a future physician, I look forward to patients who are as in tune with potential sideffects and interacions as I am. It's the relative importance and likelihood of those interactions, and complications, where it can be difficult to balance. There was a misnomer that doctors and nurses were close to infalable, they never were and never will be. A big part of the reason is that all medicine is a big probibility, and you can't always if someone will fall into the minority until it happens, were just better at catching it now than in the past. Alot of near misses used to be a complete loss.

    I'll stop now but reiterate what I said, talk to the dr, and I hope for speedy returns to health.
    Last edited by windzilla; 02/28/2010 at 01:43 PM.

Posting Permissions